Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 29, 2018, 3:14 PM CDT for Goodhue County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 3:14 PM CDT (20:14 UTC)
- Expired
- May 29, 2018, 4:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WWUS83 KMPX 292014
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT TUE MAY 29 2018
MNZ070-077-078-WIZ024-292115-
Dakota-Rice-Goodhue-Pierce-
314 PM CDT TUE MAY 29 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAKOTA... GOODHUE...SOUTHEASTERN RICE AND SOUTH CENTRAL PIERCE
COUNTIES through 415PM...
At 311 PM CDT, strong thunderstorms were clustered over Mazeppa, or
15 miles northeast of Mantorville, moving north at 30 mph. Another
area of strong thunderstorms were moving through Dodge county near
West Concord. These were also moving north at 30 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Northfield, Red Wing, Cannon Falls, Pine Island, Zumbrota, Kenyon,
Goodhue, Stanton, Wanamingo, Welch, Bay City and Nerstrand.
This includes U.S. Highway 61 between mile markers 86 and 99.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4455 9318 4462 9242 4437 9243 4436 9255
4420 9255 4420 9256 4419 9272 4420 9310
TIME...MOT...LOC 2011Z 167DEG 26KT 4424 9258
$$
DWEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 3:03 PM CDT, 11 minutes earlier.
Area forecast discussion, May 29, 3:03 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 303 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM CDT Tue May 29 2018 The main concern in the short term is areal extent of lower clouds today and any shower threat into the evening. Latest satellite showing lower clouds have advanced north to north of the Minnesota River to south of the metro. Flow under the upper ridge is beginning to turn more southerly per trend of 925mb flow off the RAP/HRRR. This should lift lower clouds into the metro this morning. Question remains if there will be any significant mixing to bring breaks in the lower cloud deck. Will bring the clouds to near a Willmar/MSP/EAU line for now. Temperatures under the thicker clouds should remain in the 60s with some lower 70s where there will be a little more sunshine into central MN. Some marginal CAPE developing into the evening over the northern portion of the cwa in max heating and there is a small threat of isolated showers in the evening. This was indicated on the NAM/RAP and the 00z ECMWF. Will have to monitor cloud trends for area of max heating is these do materialize. Still a small threat of thunder into south central MN overnight as frontal boundary remains fixed over southern IA. It still could clip the far south overnight so we retained the small chance PoP there. Overnight lows should remain warmer as there does appear to be some remaining cloud cover and dewpts will be a bit higher. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue May 29 2018 The long term continues the threat of showers and thunderstorms Wednesday night into Thursday. Cooler and drier conditions build into the area Friday with the next surge of moisture arriving for the weekend. The upper trough will move through the region Wednesday night affect mainly the eastern portion of the CWA for Thursday. Instability remains with MUCAPEs forecast around 800 J/kg into Thursday afternoon across west central WI so will maintain thunder threat into the evening. Drier and somewhat cooler conditions follow this trough as high pressure moves through. Temperatures will cool back into the 70s over eastern area with more clouds and still low/mid 80s to the west. The longer term deterministic models bring another western CONUS trough moving across east Saturday/ Saturday night. We should see more cloud cover with this trough and overall severe threat looks limited. MUCAPEs are progged to increase to around 1000 J/kg over the west Saturday afternoon as the trough approaches. Will carry thunder threat east over the CWA into Saturday evening. Following this system the models diverge on overall timing of the next possible frontal boundary Monday or Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue May 29 2018 VFR conditions with scattered thunderstorms bringing MVFR and gusty winds at times this afternoon. Storms will become more widespread this evening, but should diminish overnight as they move west to east. Another round of showers, and possibly some thunderstorms are should develop for Wednesday morning. KMSP... VFR conditions with scattered thunderstorms bringing MVFR and gusty winds at times this afternoon. The best window for storms will be after 22Z. Storms will become more widespread this evening, but should diminish overnight. Another round of showers, and possibly some thunderstorms are should develop for Wednesday morning through Wednesday afternoon. /OUTLOOK FOR KMSP/ THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt. FRI...VFR/MVFR. Wind E at 10G15kt. Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070. && SHORT TERM...JRB LONG TERM...DWE AVIATION...JRB
Hazardous weather outlook, May 29, 1:12 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 112 PM CDT Tue May 29 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 112 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat index values this afternoon will be in the mid to upper 90s across much of east and south central Minnesota and west central Wisconsin. Thunderstorms are expected to develop this afternoon and become widespread this evening. A few storms will be strong to severe and capable of producing damaging winds, large hail and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible again Wednesday and Wednesday night. A few storms could be strong to severe. Gusty winds is the primary concern. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, May 29, 2:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
236 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 ENE ALEXANDRIA 45.90N 95.33W
05/29/2018 M1.75 INCH DOUGLAS MN LAW ENFORCEMENT
NEAR LAKE GENEVA.
&&
CARLYONLocal storm report, May 29, 2:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 SSE EAGAN 44.82N 93.13W
05/29/2018 M1.00 INCH DAKOTA MN PUBLIC
PHOTOGRAPH RELAYED THROUGH BROADCAST MEDIA
VIA SOCIAL MEDIA.
&&
CARLYONLocal storm report, May 29, 2:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 S EAGAN 44.81N 93.16W
05/29/2018 M1.00 INCH DAKOTA MN PUBLIC
PHOTOGRAPH RELAYED THROUGH SOCIAL MEDIA, 13
SOLID MINUTES OF PEA TO QUARTER SIZED HAIL
IN CENTRAL EAGAN.
&&
CARLYONLocal storm report, May 29, 2:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL MILTONA 46.04N 95.29W
05/29/2018 M1.00 INCH DOUGLAS MN PUBLIC
PHOTOGRAPH RELAYED THROUGH SOCIAL MEDIA.
&&
CARLYONSpecial weather statement, May 29, 3:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT TUE MAY 29 2018
MNZ058-059-065>067-075-292130-
McLeod-Sibley-Renville-Meeker-Wright-Nicollet-
306 PM CDT TUE MAY 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT...
SOUTHERN MEEKER...SIBLEY...MCLEOD...EASTERN RENVILLE AND NORTH
CENTRAL NICOLLET COUNTIES...
At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St George to Norseland. Movement was
north at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Hutchinson, Glencoe, Cokato, Winsted, Gaylord, Arlington, Howard
Lake, Lester Prairie, Dassel, Winthrop, Hector and Silver Lake.
This includes the following highways...
U.S. Highway 12 between mile markers 108 and 127.
U.S. Highway 212 between mile markers 91 and 126.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4444 9469 4505 9477 4508 9475 4511 9400
4443 9402
TIME...MOT...LOC 2006Z 174DEG 16KT 4445 9461 4444 9409
JLTSpecial weather statement, May 29, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT TUE MAY 29 2018
MNZ070-077-078-WIZ024-292115-
Dakota-Rice-Goodhue-Pierce-
314 PM CDT TUE MAY 29 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAKOTA... GOODHUE...SOUTHEASTERN RICE AND SOUTH CENTRAL PIERCE
COUNTIES through 415PM...
At 311 PM CDT, strong thunderstorms were clustered over Mazeppa, or
15 miles northeast of Mantorville, moving north at 30 mph. Another
area of strong thunderstorms were moving through Dodge county near
West Concord. These were also moving north at 30 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Northfield, Red Wing, Cannon Falls, Pine Island, Zumbrota, Kenyon,
Goodhue, Stanton, Wanamingo, Welch, Bay City and Nerstrand.
This includes U.S. Highway 61 between mile markers 86 and 99.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4455 9318 4462 9242 4437 9243 4436 9255
4420 9255 4420 9256 4419 9272 4420 9310
TIME...MOT...LOC 2011Z 167DEG 26KT 4424 9258
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM CDT | Special Weather Statement | MPX | Benton | 29 min |
| May 28, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 24 min |
| May 28, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 31 min |
| May 28, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 43 min |
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 34 min |
| May 28, 9:14 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| May 28, 10:23 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 37 min |
| May 29, 3:03 AM CDT | Heat Advisory | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 14 hr |
| May 29, 12:42 PM CDT | Special Weather Statement | MPX | Redwood | 33 min |
| May 29, 1:05 PM CDT | Special Weather Statement | MPX | Redwood | 40 min |
| May 29, 1:26 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 49 min |
| May 29, 1:42 PM CDT | Special Weather Statement | MPX | Goodhue | 63 min |
| May 29, 1:45 PM CDT | Special Weather Statement | MPX | Chippewa | 3 hr |
| May 29, 1:50 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| May 29, 2:05 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Todd | 85 min |
| May 29, 2:19 PM CDT | Special Weather Statement | MPX | Redwood | 86 min |
| May 29, 2:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 34 min |
| May 29, 2:35 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Dakota, Ramsey, Washington | 70 min |
| May 29, 3:06 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 84 min |
| May 29, 3:16 PM CDT | Special Weather Statement | MPX | Benton, Kandiyohi, Meeker, Morrison, Stearns, Wright | 89 min |
| May 29, 3:24 PM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan | 96 min |
| May 29, 3:29 PM CDT | Special Weather Statement | MPX | Chisago, Isanti, Sherburne | 76 min |
| May 29, 3:39 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 33 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 32 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 37 min |
| May 29, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 51 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 34 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 23 min |
| May 29, 6:06 PM CDT | Special Weather Statement | MPX | Steele | 24 min |
| May 29, 6:27 PM CDT | Special Weather Statement | MPX | Nicollet | 33 min |
| May 29, 6:30 PM CDT | Special Weather Statement | MPX | Watonwan | 30 min |
| May 29, 6:36 PM CDT | Special Weather Statement | MPX | Freeborn | 24 min |
| May 29, 6:41 PM CDT | Special Weather Statement | MPX | Martin | 34 min |
| May 29, 6:48 PM CDT | Special Weather Statement | MPX | Martin | 27 min |
| May 28, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 26 min |
| May 28, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 46 min |
| May 28, 8:33 PM CDT | Special Weather Statement | MPX | Barron | 27 min |
| May 28, 8:35 PM CDT | Special Weather Statement | MPX | Pepin | 25 min |
| May 28, 9:02 PM CDT | Special Weather Statement | MPX | Barron | 43 min |
| May 28, 9:06 PM CDT | Special Weather Statement | MPX | Pepin | 39 min |
| May 28, 9:34 PM CDT | Special Weather Statement | MPX | Eau Claire | 26 min |
| May 28, 9:42 PM CDT | Special Weather Statement | MPX | Rusk | 33 min |
| May 28, 9:59 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 31 min |
| May 28, 10:10 PM CDT | Special Weather Statement | MPX | Rusk | 50 min |
| May 28, 10:29 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| May 28, 10:59 PM CDT | Special Weather Statement | MPX | Rusk | 46 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 22 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 60 min |
| May 29, 4:57 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 63 min |
| May 29, 5:10 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 50 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 26 min |
| May 29, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 52 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.